| Catalog Number |
PXSLIMLAN135T90 |
| Medical Device Problem Codes |
Entrapment of Device (1212); Reflux within Device (1522); Sticking (1597)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); Device Embedded In Tissue or Plaque (3165)
| Date of Event |
07/12/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the lumbar artery using a lantern delivery microcatheter (lantern).During the procedure, the physician advanced the lantern into the target vessel then delivered some glue in the aneurysm.Upon delivery of the glue, some reflux was noticed back towards the tip of the lantern.The physician then successfully deployed and detached a ruby coil into the target vessel with no issues.Upon attempting to reposition the lantern, the physician noticed that the lantern was stuck and glued into the vessel.Therefore, the physician vigorously pulled back on the lantern to get it out; however, the distal end of the lantern broke off, leaving about three to four centimeters of the lantern in the lumbar artery.The physician then placed a stent over the nearest iliac artery and ended the procedure.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the lantern delivery microcatheter (lantern) was fractured and deformed at its distal tip with a non-penumbra guidewire remaining in the lumen.The microcatheter was fractured at another more proximal location without the remaining piece returned.The guidewire was glued inside the lumen of the lantern and could not be removed.The lantern was dissected by a penumbra investigator on its distal end to reveal the prolapsed atraumatic tip of the non-penumbra guidewire.Functional analysis could not be performed because the device was fractured on both ends and a guidewire was stuck within its lumen.Conclusions: visual inspection of the returned device confirmed that the lantern was fractured in two locations along the returned catheter shaft.It was reported that the distal tip fractured when attempting to forcefully remove the lantern after its distal tip became glued inside the aneurysm.During visual inspection, the guidewire distal tip was found prolapsed inside the lantern¿s lumen just proximal to its distal fracture.This may happen if the guidewire was manipulated after part of it became glued within the lumen of the catheter.Further evaluation revealed that the lantern was fractured on its proximal end.This damage was not mentioned in the complaint and, therefore, likely occurred post-procedure.The fractured ends of the lantern were not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.